North Dakota, 2016

Blizzard in North Dakota, December 7, 2016

December 7, 2016 · NWS FGF · 8 events in 8 counties and zones

Northwest winds gusting to 35 to 40 mph produced ground blizzard conditions in open country. No travel was advised.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Northwest winds gusting to 35 to 40 mph produced ground blizzard conditions in open country. No travel was advised.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 7, 3:20 PM CST, 9 minutes earlier.

Area forecast discussion, Dec 7, 3:20 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
320 PM CST Wed Dec 7 2016

.SHORT TERM...(This evening through Thursday)
Issued at 203 PM CST Wed Dec 7 2016

Impacts will continue to be low visibility/potential blizzard
conditions in open areas with gusty winds this evening.

Preferred Higher end model wind guidance continues to indicate
strong winds continuing into mid evening or so mainly over the
Devils Lake basin southward into the far western forecast area as
tight surface pressure gradient remains in place. This region has
consistently seen wind gusts from 35 to 40+ and vsby blo 1 mile
most of the day with some localized near white out conditions
possible. With conditions continuing have decided to upgrade to a
blizzard warning which would cover the evening commute home.
farther east visibility not as low so will continue advisory as
scheduled and later shifts can determined if extension necessary. Snow
showers further limiting vsby should gradually shift east later
tonight as mid level shear axis pulls east. Additional
accumulations should be no more than a couple of inches at the
high side over main NW MN. With clouds and wind holding overnight
temperatures not likely to drop off a great deal.

Thursday should continue to see a gradual relaxing of the the
surface pressure gradient. Winds aloft through shallow mixed layer
also not as strong so blsn not anticipated other than some minor
drifting. Minimal recovery expected with temperatures.

.LONG TERM...(Thursday night through Wednesday)
Issued at 203 PM CST Wed Dec 7 2016

For Thursday night into Friday...the remaining remnant of the
surface low and resultant storm system finally departs. A few
lingering snow showers will continue...and northerly winds continue
to bring colder air over the region. Otherwise...arctic high
pressure continues to shift over the forecast area...bringing the
coldest temperatures so far for the season. By late Friday...the
upper pattern becomes a bit more zonal and increasing thicknesses
will result in some moderation of temperatures.

By Saturday into Sunday...another system approaches the area but
model consensus points to a more southerly track...with the center
of low pressure tracking across the central plains. As the system
tracks east...will see a reinforcement of cold air over the area.
Otherwise...temperatures will remain on the cooler side...with
little precipitation through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CST Wed Dec 7 2016

MVFR/IFR cigs and vsby will continue across the region the
remainder of the afternoon into the evening. Lowest vsby in the
DVL area where winds are the strongest and not likely to improve
until evening. Potential vor VFR conditions tomorrow as drier air
works in and winds/shsn diminish.  Remember 12/7/41.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST this evening for NDZ008-
     016-027-029-030-039-049-052>054.

     Blizzard Warning until 9 PM CST this evening for NDZ006-007-014-
     015-024-026-028-038.

MN...Winter Weather Advisory until 6 PM CST this evening for
     MNZ001>009-013>017-022>024-027>032-040.

&&

SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Voelker
Hazardous weather outlook, Dec 7, 7:16 AM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
716 AM CST WED DEC 7 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081330-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
716 AM CST WED DEC 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY IN PLACE THROUGH 6 PM TODAY DUE TO LIGHT
SNOW AND DRIFTING SNOW. AREAS OF BLOWING SNOW AS WELL REDUCING
VISIBILITY TO ONE HALF MILE AT TIMES. NORTHWEST WINDS WILL BE 20
TO 35 MPH AND GUSTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Dec 7, 11:47 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1147 AM CST WED DEC 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     HEAVY SNOW       4 SW BLABON             47.36N 97.85W
12/07/2016  M13.0 INCH       STEELE             ND   COCORAHS

            STORM TOTAL.

1037 AM     HEAVY SNOW       WARREN                  48.20N 96.77W
12/07/2016  M9.0 INCH        MARSHALL           MN   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     HEAVY SNOW       ADA                     47.30N 96.51W
12/07/2016  M9.0 INCH        NORMAN             MN   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     HEAVY SNOW       7 NW WARREN             48.27N 96.88W
12/07/2016  M7.2 INCH        MARSHALL           MN   COCORAHS

            STORM TOTAL.

1037 AM     HEAVY SNOW       6 S LAKE PARK           46.80N 96.10W
12/07/2016  M6.2 INCH        BECKER             MN   COCORAHS

            STORM TOTAL.

1037 AM     HEAVY SNOW       SEBEKA                  46.63N 95.09W
12/07/2016  M6.0 INCH        WADENA             MN   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     SNOW             RED LAKE FALLS          47.89N 96.27W
12/07/2016  M4.5 INCH        RED LAKE           MN   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     SNOW             OTTERTAIL               46.43N 95.56W
12/07/2016  M4.0 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     SNOW             8 NNE UNDERWOOD         46.39N 95.81W
12/07/2016  M3.8 INCH        OTTER TAIL         MN   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             5 NW DENT               46.60N 95.79W
12/07/2016  M3.3 INCH        OTTER TAIL         MN   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             ROTHSAY                 46.47N 96.29W
12/07/2016  M3.0 INCH        WILKIN             MN   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     SNOW             2 WSW MENAHGA           46.74N 95.14W
12/07/2016  M2.9 INCH        WADENA             MN   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             6 E PELICAN RAPIDS      46.57N 95.96W
12/07/2016  M2.2 INCH        OTTER TAIL         MN   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             2 N MOORHEAD            46.89N 96.76W
12/07/2016  M1.8 INCH        CLAY               MN   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             3 SE BRECKENRIDGE       46.23N 96.54W
12/07/2016  M1.5 INCH        WILKIN             MN   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     SNOW             TWIN VALLEY             47.26N 96.26W
12/07/2016  E1.3 INCH        NORMAN             MN   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             SABIN                   46.78N 96.65W
12/07/2016  M1.5 INCH        CLAY               MN   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     SNOW             5 NW CORMORANT          46.78N 96.14W
12/07/2016  M5.6 INCH        BECKER             MN   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             3 ESE WESTBURY          46.90N 95.85W
12/07/2016  M4.0 INCH        BECKER             MN   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             BIG MCDONALD LAKE       46.58N 95.77W
12/07/2016  M3.0 INCH        OTTER TAIL         MN   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             3 E TURTLE RIVER        47.59N 94.70W
12/07/2016  M2.9 INCH        BELTRAMI           MN   COCORAHS

            STORM TOTAL.

1037 AM     HEAVY SNOW       MAYVILLE                47.50N 97.33W
12/07/2016  M8.7 INCH        TRAILL             ND   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     HEAVY SNOW       PEMBINA                 48.97N 97.25W
12/07/2016  M9.5 INCH        PEMBINA            ND   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     HEAVY SNOW       GREENBUSH               48.70N 96.18W
12/07/2016  M9.3 INCH        ROSEAU             MN   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     HEAVY SNOW       MICHIGAN                48.03N 98.12W
12/07/2016  M14.0 INCH       NELSON             ND   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     HEAVY SNOW       4 W GRAND FORKS         47.92N 97.16W
12/07/2016  M13.7 INCH       GRAND FORKS        ND   ASOS

            STORM TOTAL. REPORTED BY AIRPORT OBSERVER AT THE GRAND
            FORKS AIRPORT.

1037 AM     HEAVY SNOW       6 E LANKIN              48.31N 97.79W
12/07/2016  M12.0 INCH       WALSH              ND   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     HEAVY SNOW       GRAND FORKS             47.92N 97.07W
12/07/2016  M14.5 INCH       GRAND FORKS        ND   OFFICIAL NWS OBS

            STORM TOTAL AT THE NATIONAL WEATHER SERVICE.

1037 AM     HEAVY SNOW       5 SW GRAND FORKS        47.87N 97.15W
12/07/2016  M8.5 INCH        GRAND FORKS        ND   COCORAHS

            STORM TOTAL.

1037 AM     HEAVY SNOW       9 NNW ESMOND            48.15N 99.84W
12/07/2016  M8.5 INCH        BENSON             ND   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     HEAVY SNOW       4 NE STARKWEATHER       48.49N 98.82W
12/07/2016  M8.0 INCH        RAMSEY             ND   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     HEAVY SNOW       CAVALIER                48.80N 97.62W
12/07/2016  M6.0 INCH        PEMBINA            ND   MESONET

            STORM TOTAL.

1037 AM     SNOW             6 SE PENN               48.16N 99.00W
12/07/2016  M5.5 INCH        RAMSEY             ND   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     SNOW             8 WNW CAVALIER          48.84N 97.79W
12/07/2016  M4.5 INCH        PEMBINA            ND   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             3 SSE FARGO             46.84N 96.79W
12/07/2016  M2.1 INCH        CASS               ND   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             3 S FARGO               46.83N 96.82W
12/07/2016  M2.1 INCH        CASS               ND   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     SNOW             4 SSE WEST FARGO        46.82N 96.86W
12/07/2016  M1.9 INCH        CASS               ND   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             3 NE FARGO              46.91N 96.77W
12/07/2016  M1.6 INCH        CASS               ND   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             FARGO                   46.88N 96.82W
12/07/2016  M1.6 INCH        CASS               ND   ASOS

            STORM TOTAL. REPORTED BY FARGO AIRPORT OBSERVER.

1037 AM     SNOW             HAVANA                  45.95N 97.62W
12/07/2016  M1.1 INCH        SARGENT            ND   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     SNOW             4 NNE FARGO             46.93N 96.78W
12/07/2016  M1.0 INCH        CASS               ND   COCORAHS

            STORM TOTAL.

1037 AM     SNOW             DURBIN                  46.81N 97.15W
12/07/2016  M1.0 INCH        CASS               ND   COCORAHS

            STORM TOTAL.

1037 AM     HEAVY SNOW       ARGYLE                  48.34N 96.82W
12/07/2016  M12.4 INCH       MARSHALL           MN   CO-OP OBSERVER

            STORM TOTAL.

1037 AM     HEAVY SNOW       LANCASTER               48.86N 96.80W
12/07/2016  M9.3 INCH        KITTSON            MN   CO-OP OBSERVER

            STORM TOTAL.

&&

HOPKINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Towner

When
December 7, 3:29 PM CST to 8:55 PM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Blizzard, Cavalier

When
December 7, 3:29 PM CST to 8:55 PM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Blizzard, Benson

When
December 7, 3:29 PM CST to 8:55 PM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Blizzard, Ramsey

When
December 7, 3:29 PM CST to 8:55 PM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Blizzard, Eddy

When
December 7, 3:29 PM CST to 8:55 PM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Blizzard, Nelson

When
December 7, 3:29 PM CST to 8:55 PM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Blizzard, Griggs

When
December 7, 3:29 PM CST to 8:55 PM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Blizzard, Barnes

When
December 7, 3:29 PM CST to 8:55 PM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666090, 666091, 666092, 666093, 666094, 666095, 666096, 666097.